Kansas, 2004

Hail in Kansas, July 7, 2004

July 7, 2004 · NWS TOP · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 6, 2:47 PM CST, 23 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 2:47 PM CST, 23 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED JUL 6 2004

.DISCUSSION...
THUNDERSTORMS DRIFTING SOUTHEAST FROM NEBRASKA IN RESPONSE TO
WAA/ISENTROPIC LIFT AS SURFACE HIGH/COOL AIR OVER EASTERN KANSAS
WILL SLIDE SLOWLY EAST TONIGHT. MODELS INDICATING LLJ WILL INCREASE
INTO 30-40 KT RANGE OVERNIGHT...ADVECTING HIGH CAPE AIRMASS FROM
OKLAHOMA NORTHWARD ACROSS CWA WHILE NORTHWEST FLOW ALOFT PREVAILS.
SO...ONCE AGAIN...THUNDERSTORMS...SOME SEVERE WITH LOCALLY HEAVY
RAINS...LOOKING LIKE A GOOD BET ACROSS CWA OVERNIGHT. INITIALLY...
BEST BET FOR SEVERE THUNDERSTORMS DURING THE EVENING IS OVER
WESTERN PARTS OF CWA WHERE MAIN MOISTURE AXIS/INSTABILITY EXISTS.

THURSDAY...EXPECTING ANY LINGERING SHOWERS/THUNDERSTORMS OVER
EASTERN PART OF CWA TO MOVE OUT/DISSIPATE BY MID MORNING...ALLOWING
FOR ABUNDANT SUNSHINE AND A GOOD WARMUP DURING THE AFTERNOON. MODELS
INDICATING STRONG WARMING AT 700 MB ACROSS CWA WHICH SHOULD CAP
THE ATMOSPHERE. WILL GO FOR HIGHS FROM 94 NORTH CENTRAL TO AROUND 90
EASTERN PARTS OF CWA.

FOR THURSDAY NIGHT...PREFER GFS OVER ETA MODEL AS FAR AS PRECIP
CHANCES GO. 12Z ETA MODEL NOT CONSISTENT WITH PREVIOUS RUNS IN
SHOWING MCS DROPPING SOUTH ACROSS CWA. WITH STRONG CAP IN PLACE
...BELIEVE ANY MCS THAT MAY DEVELOP OVER NEBRASKA LIKELY TO SKIRT
AROUND EDGE OF CAP AND DROP MORE INTO NORTHERN MISSOURI AS OPPOSED
TO MOVING RIGHT ACROSS CWA. THUS...HAVE SLIGHT CHANCE POPS FOR
NORTHERN CWA WHILE LEAVING BULK OF CWA DRY.

WILL KEEP FRIDAY DRY...BUT THEN MAINTAIN SLIGHT CHANCE POPS AGAIN
FOR FRIDAY NIGHT ACROSS ROUGHLY NORTHERN THIRD OF CWA AS FRONTAL
BOUNDARY REMAINS NEAR NEBRASKA BORDER.

FOR THE WEEKEND THROUGH WEDNESDAY...MODELS CONTINUE TO SHIFT JET
FARTHER NORTH AND INFLATE 500 MB HIGH OVER AREA. CONSEQUENTLY...WILL
TRY A DRY FORECAST FOR THE 5 DAY PERIOD. LOOKING VERY WARM AND HUMID
AS WELL WITH HIGHS IN THE LOWER TO MIDDLE 90S THROUGH THE PERIOD.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Jul 7, 1:35 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT WED JUL 7 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-081000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
235 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF HIGHWAY 24 THIS
AFTERNOON THEN OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...MAINLY
OVER NORTHCENTRAL KANSAS THIS AFTERNOON THEN OVER ALL THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST AND EAST
CENTRAL KANSAS THURSDAY MORNING. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND ACROSS A PART OF NORTHEAST AND EAST CENTRAL
KANSAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OVER NORTHCENTRAL
KANSAS THEN OVER ALL THE AREA TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 1:44 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT WED JUL 7 2004

KSZ008-020-021-034>037-080100-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA AND
JUNCTION CITY
244 PM CDT WED JUL 7 2004

...SEVERE THUNDERSTORM WATCH NUMBER 587 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              CLOUD                 CLAY
  OTTAWA                GEARY                 DICKINSON
  MORRIS

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  ABILENE               JUNCTION CITY         CLAY CENTER
  CONCORDIA

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cloud

When
July 7, 2:36 PM CST
Where
Cloud County, 1 mi N of Jamestown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -97.867

Hail, Cloud

When
July 7, 2:38 PM CST
Where
Cloud County, 3 mi W of Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.917

Hail, Cloud

When
July 7, 2:45 PM CST
Where
Cloud County, 3 mi SW of Jamestown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -97.900

Hail, Cloud

When
July 7, 2:51 PM CST
Where
Cloud County, 1 mi NW of Glasco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -97.867

Hail, Cloud

When
July 7, 2:53 PM CST
Where
Cloud County, 3 mi ESE of Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -97.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405162, 5405163, 5405164, 5405165, 5405166.